Alert archive / Arizona / Dust Storm Warnings in 2021
Dust Storm Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this dust storm warning at Jul 2, 2021, 3:25 PM MST for Pima County, Pinal County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 3:25 PM MST (22:25 UTC)
- Expired
- Jul 2, 2021, 5:00 PM MST
- In force
- 95 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Pima County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 385 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1652 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WWUS55 KTWC 022225
DSWTWC
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Tucson AZ
325 PM MST Fri Jul 2 2021
AZC019-021-030000-
/O.NEW.KTWC.DS.W.0001.210702T2225Z-210703T0000Z/
Pima-Pinal-
325 PM MST Fri Jul 2 2021
The National Weather Service in Tucson has issued a
* Dust Storm Warning for...
Northeastern Pima County in southeastern Arizona...
Southwestern Pinal County in southeastern Arizona...
* Until 500 PM MST.
* At 324 PM MST, an area of dense dust was near Marana, moving
southwest at 15 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
Interstate 10 between mile markers 206 and 253.
Route 79 between mile markers 101 and 106.
Route 86 between mile markers 137 and 169.
Route 87 between mile markers 116 and 120.
Route 286 between mile markers 42 and 45.
Locations impacted include...
Tucson, Oro Valley, Marana, Casas Adobes, Drexel Heights, Eloy,
Flowing Wells, Three Points, Avra Valley, Pascua Pueblo Yaqui
Reservation, Tortolita, Picacho, Chui-Chu, Tucson Estates, Saguaro
National Park West, Valencia West, Picacho Peak State Park, Picture
Rocks, Red Rock and San Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3205 11188 3279 11182 3279 11178 3276 11177
3276 11174 3273 11174 3273 11167 3276 11161
3281 11156 3271 11104 3201 11100
TIME...MOT...LOC 2224Z 065DEG 14KT 3235 11121
$$2 follow-up statements
939
WWUS55 KTWC 022332
DSWTWC
Dust Storm Warning
National Weather Service Tucson AZ
432 PM MST Fri Jul 2 2021
AZC021-022339-
/O.CAN.KTWC.DS.W.0001.000000T0000Z-210703T0000Z/
Pinal-
432 PM MST Fri Jul 2 2021
...THE DUST STORM WARNING FOR SOUTHWESTERN PINAL COUNTY IS
CANCELLED...
The dust storm which prompted the warning has moved out of the
warned area. Therefore, the dust storm warning has been cancelled.
LAT...LON 3205 11188 3245 11184 3247 11125 3201 11100
TIME...MOT...LOC 2329Z 065DEG 14KT 3224 11148
$$
AZC019-030000-
/O.CON.KTWC.DS.W.0001.000000T0000Z-210703T0000Z/
Pima-
432 PM MST Fri Jul 2 2021
...A DUST STORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR
NORTHEASTERN PIMA COUNTY...
At 429 PM MST, an area of dense dust southwest of Tucson, moving
southwest at 15 mph.
HAZARD...Less than one quarter mile visibility with strong wind in
excess of 50 mph.
SOURCE...Public.
IMPACT...Dangerous life-threatening travel.
This includes the following highways...
Route 86 between mile markers 137 and 165.
Route 286 between mile markers 42 and 45.
Locations impacted include...
Marana, Drexel Heights, Three Points, Avra Valley, Pascua Pueblo
Yaqui Reservation, Tucson Estates, Saguaro National Park West,
Valencia West, Picture Rocks, San Pedro, Queens Well, Comobabi, Santa
Rosa Ranch, Sil Nakya, Silver Bell and Ryan AirField.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, then pull off the road, turn off your lights and keep
your foot off the brake.
Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!
&&
LAT...LON 3205 11188 3245 11184 3247 11125 3201 11100
TIME...MOT...LOC 2329Z 065DEG 14KT 3224 11148
$$163 WWUS55 KTWC 030005 DSWTWC Dust Storm Warning National Weather Service Tucson AZ 505 PM MST Fri Jul 2 2021 AZC019-030014- /O.EXP.KTWC.DS.W.0001.000000T0000Z-210703T0000Z/ Pima- 505 PM MST Fri Jul 2 2021 ...THE DUST STORM WARNING FOR NORTHEASTERN PIMA COUNTY HAS EXPIRED... The dust storm which prompted the warning has weakened. Therefore, the dust storm warning has been allowed to expire. LAT...LON 3205 11188 3245 11184 3247 11125 3201 11100 TIME...MOT...LOC 0004Z 065DEG 14KT 3220 11158 $$
What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 2, 9:13 AM MST, 6 hours 12 minutes earlier.
Area forecast discussion, Jul 2, 9:13 AM MST, 6 hours 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 913 AM MST Fri Jul 2 2021 .SYNOPSIS...We'll have plenty of moisture for a daily chance of showers and thunderstorms through the weekend. Some drying is expected early next week, with fewer storms by the middle of the week. As this happens, temperatures will climb a few degrees. && .DISCUSSION...Satellite imagery shows abundant cloud cover across much of southeast Arizona this morning, with a small amount of clearing along the NM/AZ border. Might even be a few sprinkles mixed in as evident on radar, but nothing of great consequence. Our 12Z sounding was wet, setting a daily record for PW with 1.75". Decent instability as well, but this is where things get tricky as too much moisture can inhibit development. We need enough solar insolation to help break the low-level cap. An inverted trough over northern Sonora will help enhance vertical motion. HREF and other convective allowing models are quite active with widespread showers and thunderstorms today. It's possible for more organization due to a better wind profile with easterly steering flow between 700-500mb. Due to the abundant moisture, storms will be capable of putting down decent rainfall rates. WPC has a portion of our forecast area in a slight risk of excessive rainfall. Early initiation should be out east where there's more blue sky, propagating west from there. && .AVIATION...Valid through 03/18Z. SCT-BKN clouds 10k-14k ft MSL through the period with layers above at times. Expect another round of scattered SHRA/TSRA this afternoon and evening with the possibility of some storms overnight. In the vicnity of thunderstorms wind gusts to 45 mph will be possible. Otherwise expect wind speeds 5-10 kts out of the west/southwest this afternoon and east/southeast at other times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Monsoonal moisture will remain across the area allowing for varying amounts of daily showers and thunderstorms into next week. Humidity levels will remain elevated with afternoon mins about 25-35% in the valleys and 45-55% in the mountains with very good overnight recoveries. General winds will be light through the week and following normal daily trends when not influenced by storms. Any thunderstorm from here forward, especially during the afternoon or early evening hours will have the potential to produce strong, gusty outflows. && .PREV DISCUSSION...Deep moisture is in place across most of the area with a weak high over west Texas and a fully engaged Monsoon through Mexico and into our area. An impulse on the western flank of the high is located over northern Sonora and far southern Arizona this morning, and should help focus thunderstorm development today and Saturday. Watch for some organization with strong outflows. Precipitable water values will generally range between 1.35 to 1.45 inches east, to 1.50 to 1.65 inches west. More moisture is not always better, as we tend to inhibit insolation and keep these areas of elevated convective potential waiting until the push from an outflow. At any rate, locally heavy rainfall a concern with storms, as steering level flow remains modest. Ensembles are consistently building the ridge northward back into the southern Great Basin with our mid level flow backing around to the northeast once again early next week. With less upstream moisture around the high, that will tend to dry things out a bit. Ensemble means suggest we drop PW toward the 1.10 to 1.35 range next Tuesday and Wednesday, with correspondingly lower thunderstorm coverage. With a bit less moisture and cloud cover, and the ridge strengthening just north of us that should bring several degrees of heating for the second half of the week. We'll keep bringing in lower level moisture from the south with periodic shallow surge activity, but it will probably lose ground until the ridge shifts back a little to the east. When the high center is over the Great Basin instead of 4 corners or New Mexico/Texas, it isn't good for the short term, but it does tend to focus easterly wave activity across Mexico for a very quick increase in storms when the high breaks. Bottom line is we should have an active convective period through the weekend before temporarily backing off a little by the middle of next week. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Discussion...Howlett Previous Discussion...Meyer/Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 2, 1:34 PM MST, 1 hour 51 minutes before
Special Weather Statement National Weather Service Tucson AZ 134 PM MST Fri Jul 2 2021 AZZ509-022100- Upper Gila River and Aravaipa Valleys including Clifton/Safford- 134 PM MST Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN GREENLEE COUNTIES UNTIL 200 PM MST... At 132 PM MST, Doppler radar was tracking a strong thunderstorm 17 miles east of Solomon, or 18 miles south of Clifton, moving northwest at 5 to 10 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. This still will cross United States Highway 70 between Duncan and Solomon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3274 10922 3267 10929 3274 10951 3289 10939 TIME...MOT...LOC 2032Z 132DEG 6KT 3276 10932 JRM
Special weather statement, Jul 2, 2:27 PM MST, 58 minutes before
Special Weather Statement National Weather Service Tucson AZ 227 PM MST Fri Jul 2 2021 AZZ504-506-507-514-022200- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra Vista/Benson-Southeast Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 227 PM MST Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES UNTIL 300 PM MST... At 226 PM MST, Doppler radar was tracking a strong thunderstorm over Oracle, moving northwest at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Oracle, Saddlebrooke, San Manuel, Campo Bonito, Biosphere 2 and Oracle Junction. LAT...LON 3267 11061 3249 11069 3255 11101 3283 11087 TIME...MOT...LOC 2126Z 120DEG 8KT 3259 11074 RH
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 5:15 PM MST | Special Weather Statement | TWC | Cochise | 45 min |
| Jul 2, 11:58 AM MST | Areal Flood Advisory | TWC | Cochise, Graham | 3 hr |
| Jul 2, 12:46 PM MST | Flash Flood Warning | TWC | Cochise | 3 hr |
| Jul 2, 1:34 PM MST | Special Weather Statement | TWC | Graham | 26 min |
| Jul 2, 2:05 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 40 min |
| Jul 2, 2:27 PM MST | Special Weather Statement | TWC | 33 min | |
| Jul 2, 2:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Jul 2, 2:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
| Jul 2, 2:53 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 2, 3:01 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 44 min |
| Jul 2, 3:10 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 50 min |
| Jul 2, 3:14 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 2, 3:24 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 2, 3:33 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Jul 2, 3:35 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 40 min |
| Jul 2, 3:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Jul 2, 3:55 PM MST | Special Weather Statement | TWC | Graham | 65 min |
| Jul 2, 4:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 2, 4:09 PM MST | Special Weather Statement | TWC | Graham | 51 min |
| Jul 2, 4:24 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Jul 2, 4:34 PM MST | Special Weather Statement | TWC | Santa Cruz | 26 min |
| Jul 2, 4:35 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Jul 2, 4:46 PM MST | Special Weather Statement | TWC | Santa Cruz | 29 min |
| Jul 2, 4:51 PM MST | Special Weather Statement | TWC | Pinal | 24 min |
| Jul 2, 4:56 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
Nearby
Dust Storm Warnings in Arizona, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.